Doctor insights on:
Niacor Allergy Drugs
Niacor allergy: Niacor (niacine) is a Cholesterol medication & vitamin. An allergy occurs when your body’s immune system creates antibodies to a foreign substance causing a reaction that can be mild to severe. For potential adverse reactions see: http://www.rxlist.com/niacor-side-effects-drug-center.htm ...Read moreSee 1 more doctor answer
Been taking Claritin (loratadine) niacin & Flonase for ringing in my ears and stuffiness. Can allergies cause the stuffy nose and slight ache in ears?
Great question!: We don't know "why" people develop drug allergies, as there are many potential causes. Frequent exposure or prolonged use is one trigger - and this is seen with certain types of chemotherapy. Many factors, including genetic risks, other medications, and propensity for allergy probably play a role as well. ...Read more
#1:STOP DRUG FIRST: Stop the drug immediately and consider benadryl (diphenhydramine). Observe for symptoms of airway difficulty: lip or tongue swelling which should prompt you to call 911 if this should occur. Consider a medalert bracelet identifying the allergy or seeking an allergist for desensitization. ...Read moreSee 1 more doctor answer
Epinephrine: For severe shellfish allergy, only injectable Epinephrine for reactions is a reliable treatment. Some people with very mild allergies can use antihistamines alone, but everyone should have Epinephrine available. Unfortunately, there are no drugs that will prevent or resolve a food allergy so you can eat the food without risk, although this is an active area of research. ...Read moreSee 1 more doctor answer
Subtle: hives can occur as part of an allergy syndrome. people with chronic hives or who have an inborn low threshold for hives have difficulty differentiating simple hives from drug allergy. If the drug reaction is IgE-mediated, or occurs via a similar pathway without IgE, then one would expect additional symptoms other than hives (breathing problem, dizzy, nausea, swelling, headache, etc) ...Read more
What is the context: Depends on what you are looking for. No simple test. There are specific tests for certain things (penicillin). There are a few tests done to determine if an individual can tolerate a certain med (G6PD). Mostly, though, it comes down to trial of a med and knowledge of what to look for. For example if you get a cough with ACE inhib (lisinopril) your DR will change you to ARB (valsartan) ...Read more
Can't test for drugs: Penicillin is the only antibiotic that can be reliably skin tested. There are only a few other drugs for which skin testing has been shown to be reliable. By taking a detailed history, an allergist can often reliably determine if a person has experienced an allergic reaction to a particular drug. ...Read more
How immediate might drug allergies present after beginning dosage? (eg. Lexapro (escitalopram) 5mg daily)
My mom said I was allergic to sulfa drugs as a child, so could I have outgrown this allergy 20 years later?
Hard to say: True sulfa allergy can trigger a life threatening response and persist for a lifetime.Sometimes the label is applied in childhood when an unrelated skin rash or symptom occurs & is not a valid diagnosis. I would not randomly try a sulfa drug.You could have specific testing to confirm the diagnosis. It may not be worth your effort, since so many other new meds are available to treat you when needed ...Read moreSee 1 more doctor answer
What r chances an adult w/no known food allergies will develp one? Does having drug allergies increase a person's chances?
It's allergy season! What are strategies to deal help deal with the typical allergy symptoms that does not involve OTC drugs?
Allergies occur when your immune system is triggered by envirionmental factors it should ignore--for example, pollen in the air, or dander on a cat or dog--and creates cells to fight against them. An allergic reaction typically causes itching, congestion, or drainage, and ...Read more